Colorado, 2013Winter Storm and Winter Weather in Colorado, November 15 to 17, 2013
November 15 to 17, 2013 · NWS GJT · 9 events in 9 counties and zones
A vigorous Pacific trough moved down from the Gulf of Alaska and across the area. Significant to heavy snowfall was produced in most mountains and some higher elevation valleys.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific trough moved down from the Gulf of Alaska and across the area. Significant to heavy snowfall was produced in most mountains and some higher elevation valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 15, 10:00 AM MST, 1 hour earlier.
Area forecast discussion, Nov 15, 10:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MST FRI NOV 15 2013
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 413 AM MST FRI NOV 15 2013
THE FORECAST CONTINUES TO BE CHALLENGING THROUGH THE NEXT 48
HOURS. TWO FAST MOVING SHORTWAVE TROUGHS WILL SWEEP OVER OUR
AREA...THROUGH THE BASE OF A LONG WAVE TROUGH OVER THE REGION.
THE FIRST WAVE HAS MOVED INTO THE NORTHERN NV EARLY THIS MORNING
AND WILL CONTINUE TO SWING TO THE SOUTHEAST...AND INTO UT BY THIS
AFTERNOON. AHEAD OF THE TROUGH THE SOUTHWEST FLOW WILL STRENGTHEN
OVER OUR FORECAST AREA. MOISTURE ASSOCIATED WITH THIS WAVE WILL BE
AUGMENTED AS THE SOUTHWEST FLOW PICKS UP MOISTURE THAT HAS MOVED
OVER AZ EARLY THIS MORNING. AS THE INCREASED MOISTURE SPREADS
INTO OUR FORECAST AREA...AN AREA OF ISENTROPIC LIFT AND FAVORABLE
OROGRAPHICS WILL FOCUS ON THE SOUTHWEST FACING SLOPES.
PRECIPITATION WILL BEGIN TO DEVELOP BY LATE MORNING OVER THE
MOUNTAINS...ESPECIALLY FAVORING THE SAN JUANS. IN ADDITION TO
THIS...A LEADING COLD FRONT ASSOCIATED WITH THE TROUGH WILL REACH
NORTHEAST UT LATE THIS MORNING WITH SNOW DEVELOPING OVER THE UINTA
MOUNTAINS AS WELL. PRECIPITATION WILL INCREASE THROUGH THE
AFTERNOON AS THE TROUGH APPROACHES. MOUNTAIN SNOW WILL BECOME
WIDESPREAD...WITH AREAS OF RAIN IN THE VALLEYS. THE BEST ACTION
WILL BE DURING THE EVENING AS THE TROUGH AXIS PASSES OVERHEAD.
RAIN WILL CHANGE OVER TO SNOW IN THE NORTHERN AND HIGHER VALLEYS
AS WELL. ACTIVITY WILL THEN DIMINISH FROM THE NORTHWEST BEHIND
THIS WAVE LATE TONIGHT. THIS BREAK OR LULL WILL GENERALLY TAKE
PLACE BETWEEN 3AM AND 9AM SAT MORNING.
THEN ACTIVITY WILL BEGIN TO RAMP UP AGAIN LATER SAT MORNING WITH
SNOW BECOMING HEAVY AGAIN DURING THE AFTERNOON. THE COOLER
TEMPERATURES WILL KEEP THE PHASE AS SNOW OR MIXED IN MANY OF THE
VALLEYS THROUGH THE DAY. THE FLOW STAYS MORE WESTERLY ON SAT AS
THIS WAVE SWINGS THROUGH THE BASE OF THE LONG WAVE TROUGH OVER THE
REGION. THE GRADIENT WILL BE VERY TIGHT WITH 700 MB WINDS PROGGED
TO REACH 50 KTS IN THE AFTERNOON. THEREFORE WINDY CONDITIONS WILL
DEVELOP OVER THE MOUNTAINS BY LATE MORNING...AND THEN IN THE
VALLEYS DURING THE AFTERNOON AS THE WINDS ALOFT MIX INTO THE LOWER
ELEVATIONS. REDUCED VISIBILITY WILL BE A CONCERN IN THE BLOWING
SNOW. FOR MORE INFORMATION...READ THE LONG TERM DISCUSSION AS THIS
EVENT WILL CONTINUE THROUGH SAT NIGHT.
THERE ARE A COUPLE OF AREAS WHERE THE BREAK BETWEEN SYSTEMS WILL
BE MINIMIZED. THOSE ARE THE SOUTHWEST SAN JUANS...AND THE WEST ELK
AND SAWATCH RANGES IN THE GUNNISON AREA. IN THESE AREAS...THE
MOISTURE DOES NOT HAVE MUCH OF A CHANCE TO ERODE AFTER THE FIRST
SYSTEM PASSES LATE TONIGHT AND BEFORE IT AGAIN INCREASES AHEAD OF
THE NEST WAVE EARLY SAT. ALSO THE SLOPES IN THESE TWO ZONES WILL
REMAIN OROGRAPHICALLY FAVORED AS THIS AREA WILL ALSO HOLD ONTO
MORE OF A SOUTHWEST COMPONENT TO THE WIND AS SAT/S WAVE
APPROACHES. THEREFORE I UPGRADED THE ADVISORIES FOR THESE
LOCATIONS TO WINTER STORM WARNINGS AND EXTENDED THE DURATION
THROUGH SAT NIGHT. THEN BOTH THE FLATTOPS AND THE GRAND MESA DO
WELL IN SOUTHWEST FLOW SO ADDED THEM TO THE ADVISORY. BUT FEEL
THAT THESE TWO MOUNTAIN AREAS WILL SEE ENOUGH OF A BREAK TO KEEP
THE SAME TIMING AS THE NORTHWEST SAN JUANS...WHICH WILL BE IN
EFFECT UNTIL 2 AM TONIGHT.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 413 AM MST FRI NOV 15 2013
WIDESPREAD SNOWFALL WILL CONTINUE OVER THE COLORADO MOUNTAINS AS
THE TROUGH AXIS FINALLY PUSHES ACROSS THE FORECAST AREA SATURDAY
EVENING. LINGERING MOISTURE AND FAVORABLE WEST-NORTHWEST FLOW
WILL CONTINUE TO BRING SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS
THROUGH SUNRISE SUNDAY. AFTER 12Z SUNDAY...WARM AIR ADVECTION
BEGINS TO STABILIZE THE AIRMASS WHILE CONVERGENCE ALOFT BRINGS
DRYING. AS A RESULT...SNOW SHOULD COME TO AN END AROUND MIDDAY.
DRY ZONAL FLOW SETS UP FOR MONDAY AND TUESDAY WITH TEMPERATURES
RECOVERING TO NEAR NORMAL BY TUESDAY AFTERNOON. FORECAST LESS
CLEAR AT MIDWEEK AS DIFFERENCES APPEAR IN THE ECMWF AND GFS
SOLUTIONS. BOTH DEVELOP A SHALLOW TROUGH WHICH BRUSHES THE NORTH
WEDNESDAY. GFS A BIT DEEPER...SO QPF FIELD ENCOMPASSES PORTIONS OF
THE SOUTH. ANOTHER HIGHER AMPLITUDE WAVE IS PROGGED TO IMPACT
THE REGION THURSDAY...THOUGH TIMING OFF BETWEEN THE EC AND GFS
WITH LATTER SOLUTION MORE PROGRESSIVE BUT BOTH SEEMED TO SIGNAL
WETTER/COOLER CONDITIONS. GIVEN HOW MODELS STRUGGLED WITH THE
LATEST PAIR OF SYSTEMS DISINCLINED AT THIS POINT TO MAKE ANY
SUBSTANTIVE CHANGES IN LATER PERIODS...ESPECIALLY WHEN
TRANSITIONING FROM FAST...ZONAL FLOW.
GIVEN ZONAL PATTERN...EXPECT TEMPERATURES SHOULD CONTINUE NEAR
NORMAL FOR THIS TIME OF YEAR INTO THURSDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 1000 AM MST FRI NOV 15 2013
MOISTURE CONTINUES TO WORK INTO EASTERN UTAH AND WESTERN COLORADO
FROM BOTH THE NORTH AND SOUTH THIS MORNING. LIFT FROM AN
APPROACHING SYSTEM AND AN ASSOCIATED COLD FRONT HELP DEVELOP SHOWERS
OVER PORTIONS OF THE NORTHERN AND SOUTHERN MOUNTAINS BY EARLY
AFTERNOON. LOCALIZED MOUNTAIN OBSCURATIONS AT 18Z WILL BE
SPREADING THROUGH THE AFTERNOON AND BE FAIRLY WIDESPREAD THROUGH
THE LATE EVENING HOURS. MOST VALLEY LOCATIONS SHOULD STAY DRY
THROUGH THE AFTERNOON AND AT VFR LEVELS. AS PRECIPITATION
INCREASES DURING THE AFTERNOON HOURS WITH SNOW BECOMING WIDESPREAD
OVER THE SOUTHERN MOUNTAINS...KTEX MAY SEE CIGS LOWER TO NEAR
MVFR IN RAIN AND/OR SNOW AFTER 21Z THROUGH ROUGHLY 03Z. AFTER MID-
EVENING RAIN WILL BEGIN TO CHANGE OVER TO SNOW AND IFR CONDITIONS
POSSIBLE AS A RESULT AT THIS TERMINAL. SOUTHWEST WINDS GUSTING
OVER 25 MPH WILL ALSO BE POSSIBLE THIS AFTERNOON AND OVERNIGHT AT
KTEX. EXPECT PRECIPITATION TO DECREASE OVERNIGHT. AIRPORTS EAST OF
KCAG TO KRIL TO KCEZ LINE MAY SEE IFR CONDITIONS IN RADIATION FOG
AFTER MIDNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 2 AM MST SATURDAY FOR COZ009-013-
018.
WINTER STORM WARNING UNTIL 6 AM MST SUNDAY FOR COZ012-019.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Nov 15, 5:25 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 AM MST FRI NOV 15 2013
COZ001>014-017>023-UTZ022>025-027>029-161230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
525 AM MST FRI NOV 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP OVER THE MOUNTAINS...BECOMING WIDESPREAD BY THE
AFTERNOON. SNOW WILL CONTINUE TONIGHT WITH THE HEAVIEST SNOW
DURING THE EVENING AS THE FIRST OF A PAIR OF STORMS MOVES ACROSS
THE AREA. RAIN IS POSSIBLE IN VALLEY AREAS...AND WILL TURN TO SNOW
IN THE NORTHERN AND HIGHER VALLEYS DURING THE EVENING. IN ADDITION
TO THE SNOW...SOUTHWEST WINDS WITH GUSTS TO 30 MPH ARE EXPECTED
ACROSS HIGHER AND EXPOSED TERRAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY AND SATURDAY NIGHT...SNOW AND GUSTY WINDS WILL AGAIN
INTENSIFY ACROSS THE AREA BY EARLY SATURDAY AFTERNOON AS THE
SECOND STORM PUSHES INTO THE REGION. SOUTHWEST WINDS 15 TO 25 MPH
WITH GUSTS 40 TO 45 MPH WILL BLOW IN THE MOUNTAINS...WITH STRONGER
WINDS POSSIBLE ALONG EXPOSED PEAKS AND RIDGES. THEREFORE REDUCED
VISIBILITY IN BLOWING SNOW IS EXPECTED.
SUNDAY...SNOW SHOWERS WILL LINGER ACROSS THE NORTHERN AND CENTRAL
COLORADO MOUNTAINS SUNDAY MORNING BEFORE CLEARING BEGINS LATER IN
THE DAY.
MONDAY AND TUESDAY...DRY WITH SEASONAL TEMPERATURES.
WEDNESDAY AND THURSDAY...UNSETTLED CONDITIONS WITH MOUNTAIN SNOW
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ELH/NL
Winter Storm, Southwestern San Juan Mountains
- When
- November 15, 11:00 AM MST to November 17, 1:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals of 10 to 19 inches were measured across the area. Wind gusts of 30 to 50 mph produced areas of blizzard conditions. Even stronger wind gusts were measured on ridgetops, including 79 mph at Eagle Mountain.
Winter Storm, Northwestern San Juan Mountains
- When
- November 15, 12:00 PM MST to November 17, 12:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 14 inches were measured across the area. Wind gusts of 25 to 50 mph produced areas of blizzard conditions. Much stronger wind gusts were measured on the ridgetops, including a peak gust of 103 mph on Mount Abrahms.
Winter Storm, West Elk and Sawatch Mountains
- When
- November 15, 1:00 PM MST to November 17, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 11 to 20 inches were measured across the area. Locally higher amounts included 26 inches at Irwin Lodge. Wind gusts of 30 to 50 mph produced areas of blizzard conditions. Near Irwin Lodge many large trees were blown down and snow drifts developed 4 to 8 feet deep.
Winter Storm, Elkhead and Park Mountains
- When
- November 15, 3:00 PM MST to November 17, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 10 to 20 inches were measured across the area. Locally higher amounts included 25 inches at the Lost Dog SNOTEL site. Wind gusts of 25 to 50 mph produced extensive blowing snow and localized blizzard conditions.
Winter Storm, Flattop Mountains
- When
- November 15, 4:00 PM MST to November 17, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 12 to 18 inches were measured across at least half of the area. Wind gusts of 25 to 40 mph produced extensive blowing snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 15, 4:00 PM MST to November 17, 11:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 12 inches were measured across most the area. Even higher amounts occurred in the mountains around Vail and Aspen, with 19 inches at the Vail SNOTEL site and 18 inches at the ski areas around Aspen. Wind gusts of 25 to 50 mph produced extensive blowing snow and localized blizzard conditions.
Winter Weather, Upper Yampa River Basin
- When
- November 15, 4:00 PM MST to November 16, 10:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area. Locally higher amounts included 13 inches near Oak Creek.
Winter Weather, Upper Gunnison River Valley
- When
- November 16, 12:00 AM MST to November 17, 4:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 6 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing snow.
Winter Weather, Grand and Battlement Mesas
- When
- November 16, 10:00 AM MST to November 17, 12:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts included 12 inches at the Park Reservoir SNOTEL site. Wind gusts of 25 to 45 mph produced extensive blowing snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, November 15, 20131 death · 1 event
- Heavy Snow and High Wind in Montana, November 15 to 17, 201370 kt wind · 12 events
- Winter Storm and Avalanche in Montana, November 15 to 17, 201312 events
- Heavy Snow and Winter Weather in Idaho, November 15 to 17, 20137 events
- Winter Storm and High Wind in Colorado, November 15 to 17, 201365 kt wind · 7 events
- Heavy Snow and High Wind in New Mexico, November 15 to 17, 201357 kt wind · 6 events
- High Wind in Texas, November 15 to 17, 201362 kt wind · 5 events
- Heavy Snow in Washington, November 15 to 16, 20132 events
- Heavy Snow in Idaho, November 15 to 16, 20132 events
- High Wind in Washington, November 15 to 16, 20132 events
- High Wind in Arizona, November 15, 201353 kt wind · 1 event
- Heavy Snow in Washington, November 15 to 16, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499151, 499155, 499150, 499153, 499152, 499154, 499158, 499157, 499156.